Together for Short Lives
Call the Helpline 0808 8088 100

Late-onset periodic bradycardia during vagus nerve stimulation in a pediatric patient. A new case and review of the literature

Journal title
European journal of paediatric neurology : EJPN : official journal of the European Paediatric Neurology Society
Publication year
2016
Author(s)
Cantarin-Extremera, V.; Ruiz-Falco-Rojas, M. L.; Tamariz-Martel-Moreno, A.; Garcia-Fernandez, M.; Duat-Rodriguez, A.; Rivero-Martin, B.
Pages
678-83
Volume
20
Number
4

BACKGROUND: Epilepsy is a common disease in the world. Around 10-40% of patients who suffer epilepsy will have intractable seizures. When resective epilepsy surgery is not possible, vagus nerve stimulation (VNS) can be an option. The most common side effects associated with VSN therapy are hoarseness, throat pain and coughing. Cardiac arrhythmia has been reported during lead tests performed during implantation of the device, but few cases during regular treatment. We report a new child where vagally induced bradyarrhythmia, perfectly correlated with the stimulation periods. CLINICAL REPORT: 13-year-old girl with refractory myoclonic-astatic epilepsy since the age of two. When she was five years old, a VNS was implanted with complete resolution of her seizures. But when she was 13, she began with sudden falls with loss of consciousness lasting less than 10 s, which were similar to her previous epileptic drop-attacks. Continuous ECG recording was normal but electrocardiography showed a bradycardia of 45 bpm with a syncope-like episode. It was necessary to turn off the VNS. CONCLUSIONS: To our knowledge, there are just three pediatrics and four adults patients described in the literature with this severe and life-threatening side effect. Cardiac complications of VNS therapy are very infrequent but should alert clinicians to its possibility. A cardiac evaluation is mandatory before VNS implantation and periodically thereafter (probably between one or three years).

Research abstracts